Arkansas, 2015

Flash Flooding and Damaging Wind in Arkansas, July 4, 2015

July 4, 2015 · NWS SHV · 15 events in 3 counties and zones

Convection developed during the predawn hours of July 4th, 2015 across portions of Southeast Oklahoma and Southwest Arkansas. This convection developed due in part to an area of vorticity in association with an upper level trough axis across the Southern Plains and a strong low level jet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Convection developed during the predawn hours of July 4th, 2015 across portions of Southeast Oklahoma and Southwest Arkansas. This convection developed due in part to an area of vorticity in association with an upper level trough axis across the Southern Plains and a strong low level jet. Intense convection at first caused damaging thunderstorm wind gusts but the storms took on a linear fashion and began to train across the same general area of Southwest Arkansas. The result was very heavy rainfall where up to a foot of rain was reported across portions of Southwest Arkansas for the calender day of July 4th, 2015. Numerous road closures were reported with many roads washed out as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 3, 10:43 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 3, 10:43 PM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1143 PM CDT FRI JUL 3 2015

.AVIATION...
VCTS CONDITIONS EXPECTED TONIGHT INTO SATURDAY ACROSS AREA
TERMINALS DUE TO A FRONTAL BOUNDARY AND A SERIES OF UPPER-LEVEL
DISTURBANCES MOVING ACROSS THE REGION. MVFR CEILINGS POSSIBLE
AROUND DAYBREAK...OTHERWISE VFR CONDITIONS TO PREVAIL THROUGH THE
FORECAST PERIOD. SOUTHWEST WINDS AROUND 5 TO 10 KNOTS TONIGHT AND
SATURDAY TO BECOME SOUTHERLY AFTER 05/00Z. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  89  74  91 /  40  40  30  30
MLU  75  87  73  89 /  60  60  50  40
DEQ  71  86  71  86 /  60  60  30  40
TXK  73  87  72  88 /  60  60  30  40
ELD  73  86  72  87 /  60  60  50  40
TYR  75  90  74  91 /  40  40  20  20
GGG  75  90  74  91 /  40  40  20  20
LFK  76  92  74  92 /  20  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05
Hazardous weather outlook, Jul 3, 10:51 AM CST, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1151 AM CDT FRI JUL 3 2015

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-041700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-BIENVILLE-
JACKSON-OUACHITA-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
1151 AM CDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED...TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE THROUGH
TONIGHT ACROSS ALONG AND NORTH OF I-20...A FEW OF WHICH MAY BECOME
SEVERE WITH DAMAGING WINDS BEING THE PRIMARY THREAT. IN
ADDITION...LIGHTNING CAN BE DEADLY TO THOSE CAUGHT OUTSIDE...ESPECIALLY
GIVEN THE ABUNDANT OUTDOOR ACTIVITIES DURING THE HOLIDAY WEEKEND..
IF THUNDER ROARS...GO INDOORS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
DURING THE HOLIDAY WEEKEND...NOT ONLY DURING PEAK HEATING...BUT
OVERNIGHT AS WELL. THESE STORMS WILL BE SLOW MOVERS AND COULD
BRING UP ONE TO THREE OF RAINFALL. LOCALLY HIGHER AMOUNTS WILL BE
POSSIBLE WHICH COULD LEAD TO FLASH FLOODING. IN ADDITION...A FEW SEVERE
STORMS MAY BRING DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER OR FLOODING...SPOTTER
ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

LAZ010-011-017>022-TXZ149>153-165>167-041700-
DE SOTO-RED RIVER-SABINE-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-
1151 AM CDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THROUGH TONIGHT ACROSS SOUTH OF I-20...ANY STRONG THUNDERSTORM
COULD BRIEFLY BECOME SEVERE WITH DAMAGING WINDS BEING THE PRIMARY
SEVERE WEATHER THREAT. IN ADDITION...LIGHTNING CAN BE DEADLY TO
THOSE CAUGHT OUTSIDE...ESPECIALLY GIVEN THE ABUNDANT OUTDOOR
ACTIVITIES DURING THE HOLIDAY WEEKEND. IF THUNDER ROARS...GO
INDOORS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
DURING THE HOLIDAY WEEKEND...NOT ONLY DURING PEAK HEATING...BUT
OVERNIGHT AS WELL. THESE STORMS WILL BE SLOW MOVERS AND COULD
BRING UP ONE TO TWO OF RAINFALL. LOCALLY HIGHER AMOUNTS WILL BE
POSSIBLE WHICH COULD LEAD TO LOCALIZED FLOODING. IN ADDITION...ANY
SEVERE STORMS MAY YIELD DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

VII

In the hours before

Special weather statement, Jul 4, 12:03 AM CST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
103 AM CDT SAT JUL 4 2015

ARZ051-060-061-040700-
NEVADA AR-HOWARD AR-HEMPSTEAD AR-
103 AM CDT SAT JUL 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOWARD...
NORTHWESTERN NEVADA AND NORTHEASTERN HEMPSTEAD COUNTIES UNTIL 200 AM
CDT...

AT 1258 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CENTER POINT...OR NEAR DIERKS...MOVING EAST AT 20 MPH. THIS
STORM ALONG WITH OTHERS WILL CONTINUE TO TRACK ACROSS THE
AREA AND PRODUCE LOCALLY HEAVY RAINFALL.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NASHVILLE...PRESCOTT...MINERAL SPRINGS...DIERKS...BLEVINS...
CORINTH...CENTER POINT...MCCASKILL...MUDDY FORK AND BOUGHTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS  AND OTHERS...AND
MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS. AMOUNTS OF ONE HALF TO ONE AND ONE HALF INCHES HAS
ALREADY FALLEN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3421 9392 3419 9392 3418 9382 3401 9382
      3401 9375 3398 9365 3396 9362 3395 9353
      3396 9347 3395 9342 3396 9338 3390 9330
      3387 9330 3381 9326 3390 9405 3422 9410
TIME...MOT...LOC 0558Z 270DEG 19KT 3404 9400

06

The radar

The Shreveport radar (KSHV), 160 km away, was scanning. The volume nearest the first event began at 09:00 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Hempstead

When
July 4, 3:00 AM CST to 2:30 PM CST
Where
Hempstead County, 1.18 mi WNW of Blevins to 1.22 mi ESE of Blevins
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.876, -93.599

Excessive heavy rainfall resulted in the closure and eventual washing out of portions of Hwy. 371 near the Blevins, Arkansas community.

Flash Flood, Hempstead

When
July 4, 3:00 AM CST to 2:30 PM CST
Where
Hempstead County, 1.34 mi ENE of Blevins to 1.34 mi SSE of Wallaceburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.880, -93.560

Hwy. 29 was flooded northeast of Blevins, Arkansas.

Thunderstorm Wind, Nevada

When
July 4, 3:25 AM CST
Where
Nevada County, 2.95 mi WSW of Dian
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.790, -93.450

Trees were downed along Interstate 30 west of Prescott, Arkansas.

Flash Flood, Hempstead

When
July 4, 3:40 AM CST to 2:30 PM CST
Where
Hempstead County, 0.9 mi NE of De Ann to 0.64 mi ENE of De Ann
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.780, -93.560

The intersection of Hwy. 332 and Hwy. 195 was closed due to flooding.

Flash Flood, Nevada

When
July 4, 3:40 AM CST to 2:30 PM CST
Where
Nevada County, 3.02 mi W of Dian to 3.34 mi S of Dian
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.796, -93.453

Hwy. 371 was closed due to flooding west of Prescott, Arkansas.

Flash Flood, Nevada

When
July 4, 5:15 AM CST to 2:30 PM CST
Where
Nevada County, 9.8 mi WNW of Dian to 10.56 mi SW of Dian
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.853, -93.558

State Police reported that part of Hwy. 371 between Blevins and Prescott was completely underwater and compromised.

Flash Flood, Hempstead

When
July 4, 5:34 AM CST to 2:30 PM CST
Where
Hempstead County, 0.9 mi SE of Dunlap to 0.64 mi ENE of Garlandville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.840, -93.520

Hwy. 16 was washed out just off Hwy. 371 west of Prescott, Arkansas.

Flash Flood, Nevada

When
July 4, 6:35 AM CST to 2:30 PM CST
Where
Nevada County, 0.57 mi E of Dian to 0.58 mi SSW of Prescott
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.800, -93.390

U. S. Hwy. 67 was closed at Hwy. 332 intersection due to flooding. There was also a high water rescue at the same location.

Flash Flood, Nevada

When
July 4, 7:00 AM CST to 2:30 PM CST
Where
Nevada County, 3.59 mi SSW of Dian to 3.52 mi SW of Emmet
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.751, -93.419

Hwy. 67 between Prescott and Hope was closed due to flooding.

Flash Flood, Hempstead

When
July 4, 7:00 AM CST to 2:30 PM CST
Where
Hempstead County, 2.46 mi WNW of Bingen to 4.92 mi ENE of Columbus
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.980, -93.821

Numerous roads were flooded, closed and/or washed out across the northern half of Hempstead County from excessive heavy rainfall. Nearly a foot of rain fell across the northern half of Hempstead County affecting the following highways: 2, 8, 16, 18, 23, 24, 30, 38, 39, 45, 47, 51, 254, 256, 258, 280, 332 and 333.

Flash Flood, Howard

When
July 4, 7:00 AM CST to 11:45 AM CST
Where
Howard County, 0.36 mi N of Mineral Spgs to 0.36 mi NNW of Mineral Spgs
Cause
Heavy Rain
Reported by
Utility Company
Coordinates
33.875, -93.921

South Crawford Street in Mineral Springs, Arkansas was flooded and washed out.

Flash Flood, Nevada

When
July 4, 8:08 AM CST to 2:30 PM CST
Where
Nevada County, 0.2 mi WSW of Boughton to 0.38 mi NE of Boughton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.848, -93.333

A train trestle was washed out in the Boughton community northeast of Prescott, Arkansas.

Flash Flood, Nevada

When
July 4, 8:11 AM CST to 2:30 PM CST
Where
Nevada County, 0.93 mi S of Dian to 1.21 mi N of Dian
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.787, -93.402

Numerous roadways were underwater in and around the Prescott community including Hwy. 67, 32 and 19.

Flash Flood, Nevada

When
July 4, 9:00 AM CST to 2:30 PM CST
Where
Nevada County, 7.55 mi WNW of Boughton to 7.12 mi WNW of Boughton
Cause
Heavy Rain
Reported by
Public
Coordinates
33.910, -93.440

High water was reported across Hwy. 19 near Brushy Creek.

Flash Flood, Nevada

When
July 4, 9:00 AM CST to 2:30 PM CST
Where
Nevada County, 2.68 mi WNW of Boughton to 2.41 mi WNW of Boughton
Cause
Heavy Rain
Reported by
Public
Coordinates
33.870, -93.370

Rapid flash flooding washed out a bridge on Nubbin Hill Road north of Prescott, Arkansas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576011, 576024, 576025, 576026, 576027, 576028, 576029, 576030, 576031, 576032, 576054, 576038, 576039, 576041, 576043.